Texas, 2021

Ice Storm in Texas, February 16 to 17, 2021

February 16 to 17, 2021 · NWS CRP · 17 events in 17 counties and zones

Cold air remained in place across south Texas through the 16th and 17th. Strong warm air advection developed above the cold air at the surface as another disturbance in the upper levels approached south Texas on the night of the 16th.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Cold air remained in place across south Texas through the 16th and 17th. Strong warm air advection developed above the cold air at the surface as another disturbance in the upper levels approached south Texas on the night of the 16th. Freezing rain developed over the Coastal Bend during the afternoon of the 16th and became widespread during the night across the south Texas coastal plains. Ice accumulations from a tenth to two tenths occurred by the early morning hours of the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Feb 16, 3:59 PM CST, 1 minute earlier.

Area forecast discussion, Feb 16, 3:59 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Corpus Christi TX
359 PM CST Tue Feb 16 2021

.SHORT TERM (Tonight through Wednesday Night)...

Thanks to an early onset of stratus, temperatures have struggled
to make a clean break out of the lower 30s in most places this
afternoon. This along with dewpoint depressions around 10 degrees
introduces some concern for wet bulb cooling tonight as stratus
thickens and eventually leads to drizzle and light rain. Combined
with coastal troughing that has already backed our east winds
northeasterly, dewpoints may struggle to rise much in the coming
hours which should keep the wet bulb zero (WBZ) area over all but
our immediate coast and Rio Grande Valley. Precip development now
looks to start a bit later this evening once saturated isentropic
ascent amplifies in the 290-295K layer. PWATs respond by nearly
doubling everywhere with almost one inch along our coastal
counties, however the main axis of precip and heaviest QPF is
still favored offshore and just east of the coastal trough. Even
though some freezing rain/drizzle is forecast south of the current
Winter Storm Warning and Advisory, icing impacts are much more
marginal here compared to points farther north where temps will be
colder and more favorable for ice accretion.

Following this upper trough and a cold front Wednesday morning,
subsidence will clear precipitation out from W-E ahead of what
should finally be the warmest day in a while. A second lobe of
vorticity reloading the upper trough Wednesday night is progged to
bring some light rain and freezing rain once again to the northern
Brush Country and perhaps the Victoria Crossroads, but confidence
in this elevated ascent being able to perform enough top-down
moistening for measurable precip is not high. However, the
residence time of this lift may be enough to offset the moisture
deficits.

&&

.LONG TERM (Thursday through Tuesday)...

As the upper level trough continues to push out of the area Thursday
morning, there will be a slight chance of showers and freezing rain
across northwestern edge of the CWA. Another round of arctic air
will move into the region as high pressure settles in Thursday into
Friday. The high pressure is expected to move eastward late this
week and into this weekend resulting in the return of onshore flow.
Another cold front is expected to impact South Texas early next
week. Despite moisture increasing ahead of this front with onshore
flow, models continue to show a lack of lifting with only minimal
showers at best expected with that front.

Lows Thursday night are expected to be below freezing with the
majority of the CWA in the 20s. By Friday night, lows in the 30s
will begin to creep into the area before finally warming into the
40s and 50s by Saturday night. High temperatures Thursday are
expected to range in the upper 30s to lower 40s increasing slightly
Friday before finally warming into the 60s Saturday and returning
back to the 70s by Sunday.

Several potential hazards will remain in play for the remainder of
this week. A freeze warning will be possible Thursday night into
Friday afternoon across the majority of the CWA and across the
Coastal Plans and Victoria Crossroads Friday night. Wind Chill
advisories will also be possible Thursday morning, returning
Thursday night into Friday morning. SCA conditions will be possible
Thursday through Friday across the open waters behind the
boundary.

&&

.MARINE...

Moderate to strong northerly winds are expected Thursday into Friday
before becoming more moderate by Friday afternoon. With high
pressure moving east, winds are expected to become weak and from the
east Friday night as onshore flow returns. By Saturday, winds are
expected to be moderate to strong from the south becoming weak to
moderate by Sunday evening. With the boundary moving across the open
waters Thursday, there will be a slight chance of showers Thursday
morning into the afternoon, mainly across the offshore waters. Other
than that, precipitation will not be expected. With an increase in
winds behind the boundary, Small Craft Advisories will be likely
Thursday through Friday with Small Craft Exercise Conditions
returning Saturday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    36  51  32  42  25  /  70  20  10  10   0
Victoria          30  44  28  39  21  /  80  40  20  10   0
Laredo            34  57  33  45  27  /  20   0  10  10   0
Alice             33  52  31  43  24  /  60  10  10  10   0
Rockport          37  51  32  42  26  /  80  30  10  10   0
Cotulla           29  54  31  42  24  /  40  10  30  20   0
Kingsville        35  54  33  44  24  /  60  10  10  10   0
Navy Corpus       39  51  35  43  29  /  80  20  10  10   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Winter Weather Advisory from 7 PM this evening to 6 AM CST
     Wednesday For the following zones: La Salle...McMullen.

     Winter Storm Warning from 7 PM this evening to 6 AM CST
     Wednesday For the following zones: Bee...Goliad...Live
     Oak...Victoria.

GM...None.

&&

MCZ/93...SHORT TERM
BF/80...LONG TERM
Hazardous weather outlook, Feb 16, 4:39 AM CST, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
439 AM CST Tue Feb 16 2021

TXZ229>234-239>247-342>347-442-443-447-171200-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
439 AM CST Tue Feb 16 2021

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

A Freeze Warning is in effect through this morning for all of
South Texas and for the Victoria Crossroads until early this
afternoon.

A Wind Chill Warning is effect this morning for all of South
Texas. Wind Chill Advisory conditions will be possible over the
northern part of south Texas tonight.

A Winter Storm Warning is in effect for portions of the Brush
Country to the Victoria Crossroads tonight for significant ice
accumulations. A Winter Weather Advisory is in effect tonight for
the northwest Brush Country for lighter ice accumulations.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wind Chill Warning may be needed both Wednesday night and Thursday
night.

A Freeze Warning may be needed both Wednesday night and Thursday
night.

Light freezing rain and sleet will be possible over the northern
Brush Country to the Victoria Crossroads Wednesday night into
Thursday morning.

GMZ230-235-250-255-270-275-171200-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
439 AM CST Tue Feb 16 2021

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

Small Craft Advisory conditions may develop over the offshore
waters tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Small Craft Advisory conditions may be possible Wednesday night
through Friday morning.

TMT/TC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 ice storm. Local standard time, as filed.

Ice Storm, Inland Kleberg County

When
February 16, 4:00 PM CST to February 17, 8:00 AM CST
Where
Inland Kleberg County forecast zone
Reported by
ASOS
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Freezing rain across the area produced ice accumulations around a tenth of an inch.

Ice Storm, Coastal Kleberg County

When
February 16, 4:00 PM CST to February 17, 8:00 AM CST
Where
Coastal Kleberg County forecast zone
Reported by
ASOS
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Freezing rain across the area produced ice accumulations around a tenth of an inch.

Ice Storm, Coastal Nueces County

When
February 16, 4:00 PM CST to February 17, 8:00 AM CST
Where
Coastal Nueces County forecast zone
Reported by
ASOS
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Freezing rain across the area produced ice accumulations around a tenth of an inch.

Ice Storm, Coastal San Patrico County

When
February 16, 4:00 PM CST to February 17, 8:00 AM CST
Where
Coastal San Patrico County forecast zone
Reported by
NWS Employee
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Freezing rain across the area produced ice accumulations around a tenth of an inch.

Ice Storm, Jim Wells

When
February 16, 4:00 PM CST to February 17, 8:00 AM CST
Where
Jim Wells forecast zone
Deaths
1 direct, 0 indirect
Reported by
ASOS
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Freezing rain across the area produced ice accumulations around a tenth of an inch. The prolonged cold spell led to state wide power outages. A 44 year old man from Alice passed away due to hyperthermia on the 16th. Emergency responders had trouble getting to the man due to the icy roads.

Ice Storm, Inland San Patrico County

When
February 16, 4:00 PM CST to February 17, 8:00 AM CST
Where
Inland San Patrico County forecast zone
Reported by
NWS Employee
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Freezing rain across the area produced ice accumulations around a tenth of an inch.

Ice Storm, Coastal Aransas County

When
February 16, 4:00 PM CST to February 17, 8:00 AM CST
Where
Coastal Aransas County forecast zone
Reported by
ASOS
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

Freezing rain across the area produced ice accumulations around a tenth of an inch.

Ice Storm, Live Oak

When
February 16, 4:00 PM CST to February 17, 8:00 AM CST
Where
Live Oak forecast zone
Reported by
COOP Observer
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Freezing rain across the area produced ice accumulations around a tenth of an inch.

Ice Storm, Bee

When
February 16, 4:00 PM CST to February 17, 8:00 AM CST
Where
Bee forecast zone
Reported by
COOP Observer
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Freezing rain across the area produced ice accumulations around a tenth of an inch.

Ice Storm, Coastal Refugio County

When
February 16, 4:00 PM CST to February 17, 8:00 AM CST
Where
Coastal Refugio County forecast zone
Reported by
COOP Observer
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Freezing rain across the area produced ice accumulations around a tenth of an inch.

Ice Storm, Inland Refugio County

When
February 16, 4:00 PM CST to February 17, 8:00 AM CST
Where
Inland Refugio County forecast zone
Reported by
COOP Observer
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Freezing rain across the area produced ice accumulations around a tenth of an inch.

Ice Storm, Inland Calhoun County

When
February 16, 4:00 PM CST to February 17, 8:00 AM CST
Where
Inland Calhoun County forecast zone
Reported by
AWOS
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Freezing rain across the area produced ice accumulations around a tenth of an inch.

Ice Storm, Coastal Calhoun County

When
February 16, 4:00 PM CST to February 17, 8:00 AM CST
Where
Coastal Calhoun County forecast zone
Reported by
AWOS
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Freezing rain across the area produced ice accumulations around a tenth of an inch.

Ice Storm, Goliad

When
February 16, 4:00 PM CST to February 17, 8:00 AM CST
Where
Goliad forecast zone
Reported by
COOP Observer
Coordinates
28.657, -97.426 (the zone’s center; the record gives no point)

Freezing rain across the area produced ice accumulations around a tenth of an inch.

Ice Storm, Victoria

When
February 16, 4:00 PM CST to February 17, 8:00 AM CST
Where
Victoria forecast zone
Reported by
ASOS
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

Freezing rain across the area produced ice accumulations around a tenth of an inch.

Ice Storm, Duval

When
February 16, 4:00 PM CST to February 17, 8:00 AM CST
Where
Duval forecast zone
Reported by
Department of Highways
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

Freezing rain across the area produced ice accumulations around a tenth of an inch.

Ice Storm, Inland Nueces County

When
February 16, 4:00 PM CST to February 17, 8:00 AM CST
Where
Inland Nueces County forecast zone
Reported by
ASOS
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Freezing rain across the area produced ice accumulations around a tenth of an inch.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Ice Storm, Jim Wells2021-02-1644MaleMobile/Trailer HomeDirect

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946734, 946735, 946736, 946737, 946738, 946739, 946740, 946741, 946742, 946743, 946744, 946745, 946746, 946747, 946748, 946753, 946754.